Alert archive / Kansas / Red Flag Warnings in 2018

Red Flag Warning 1, NWS Topeka, KS

January 25, 201817 counties in Kansas

NWS Topeka, KS issued this red flag warning at Jan 25, 2018, 2:52 AM CST for 17 counties in Kansas. It took effect at Jan 25, 2018, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 25, 2018, 2:52 AM CST (08:52 UTC)
In effect from
Jan 25, 2018, 12:00 PM CST
Expired
Jan 25, 2018, 6:00 PM CST
In force
6 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 11 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 8.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
379 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WWUS83 KTOP 250852
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
252 AM CST Thu Jan 25 2018

KSZ034>038-054>056-058-059-251700-
/O.NEW.KTOP.FW.W.0001.180125T1800Z-180126T0000Z/
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin-
Coffey-Anderson-
252 AM CST Thu Jan 25 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR low relative humidity, gusty winds and dry fuels FOR 
FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, 
AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. 

* AFFECTED AREA...Fire weather zones 034, 035, 036, 037, 038, 
  054, 055, 056, 058, and 059. 

* WIND...South-southwest at 15 to 25 MPH with some gusts up to 35
  MPH.

* HUMIDITY...Minimum relative humidity of 18 to 22 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
078 
WWUS83 KTOP 251506
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
906 AM CST Thu Jan 25 2018

KSZ020>024-039-040-252315-
/O.EXA.KTOP.FW.W.0001.180125T1800Z-180126T0000Z/
Cloud-Clay-Riley-Pottawatomie-Jackson-Shawnee-Douglas-
906 AM CST Thu Jan 25 2018

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR LOW
RELATIVE HUMIDITY VALUES, GUSTY WINDS, AND DRY FUELS FOR FIRE 
WEATHER ZONES 020, 021, 022, 023, 024, 039, AND 040...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening. 

* AFFECTED AREA...Fire weather zones 034, 035, 036, 037, 038, 
  054, 055, 056, 058, and 059. 

* WIND...South-southwest at 15 to 25 MPH with some gusts up to
  35 MPH. 

* HUMIDITY...Minimum relative humidity of 18 to 22 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KSZ034>038-054>056-058-059-252315-
/O.CON.KTOP.FW.W.0001.180125T1800Z-180126T0000Z/
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Lyon-Osage-Franklin-
Coffey-Anderson-
906 AM CST Thu Jan 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR LOW RELATIVE HUMIDITY VALUES, GUSTY WINDS, AND DRY FUELS FOR 
FIRE WEATHER ZONES 034, 035, 036, 037, 038, 054, 055, 056, 058, 
AND 059...

* AFFECTED AREA...Fire weather zones 034, 035, 036, 037, 038, 
  054, 055, 056, 058, and 059. 

* WIND...South-southwest at 15 to 25 MPH with some gusts up to
  35 MPH. 

* HUMIDITY...Minimum relative humidity of 16 to 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KDS
119 
WWUS83 KTOP 252057
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
257 PM CST Thu Jan 25 2018

KSZ020>024-034>040-054>056-058-059-260000-
/O.CON.KTOP.FW.W.0001.000000T0000Z-180126T0000Z/
Cloud-Clay-Riley-Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
257 PM CST Thu Jan 25 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR FIRE WEATHER ZONES 020, 021, 022, 023, 024, 034, 035, 036, 
037, 038, 039, 040, 054, 055, 056, 058, AND 059...

* AFFECTED AREA...Fire weather zones 034, 035, 036, 037, 038, 
  054, 055, 056, 058, and 059. 

* WIND...South-southwest at 15 to 25 MPH with some gusts up to 
  35 MPH.

* HUMIDITY...Minimum relative humidity of 16 to 20 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

KDS
455 
WWUS83 KTOP 260001
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
601 PM CST Thu Jan 25 2018

KSZ020>024-034>040-054>056-058-059-260115-
/O.EXP.KTOP.FW.W.0001.000000T0000Z-180126T0000Z/
Cloud-Clay-Riley-Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
601 PM CST Thu Jan 25 2018

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FIRE
WEATHER ZONES 020, 021, 022, 023, 024, 034, 035, 036, 037, 038, 
039, 040, 054, 055, 056, 058, AND 059...

Relative humidity values will begin to slowly rise as the evening
progresses above Red Flag thresholds. Winds will calm some but 
remain gusty from the southwest. These improving conditions will
allow the Red Flag Warning to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Jan 24, 11:45 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 24, 11:45 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1145 PM CST Wed Jan 24 2018

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Thursday)
Issued at 217 PM CST Wed Jan 24 2018

A midlevel ridge is currently building over the plains as a strong
trough over the Pacific Northwest continues to progress eastward.
South to southwesterly lower tropospheric flow has allowed
temperatures to rise into the 50s. The models are struggling with
the temperatures mainly due to the snow pack covering a smaller are
than the models are depicting and there has been some melting
already today. The current satellite imagery shows the deepest most
visible extending from Weapons county to Washington and Nemaha
counties. It is these locations that will likely be slightly cooler
than surround areas due to the snow pack inhibiting daytime mixing.
Although a majority of the remaining snow pack should melt today
with the exception of a few areas near the KS/NE state line. Tonight
clear skies and decreasing surface wind speeds will support modest
radiational cooling. This should allow the temperatures to drop into
the upper 20s and lower 30s. The predominate pressure gradient
should keep the surface mixed enough to prevent any ground fog
development.

Tomorrow the westerly midlevel flow over the eastern Rockies should
promote a deepening lee trough. The resulting pressure gradient
causes winds speeds around 15 to 25 mph with gusts up to 35 mph
especially during peak heating in the afternoon. Model soundings are
showing that the boundary layer may only mix up to about 900 to 850
mb. The deeper mixing appears to take place over portions of central
and southeastern KS. Given this pattern decided to go with the
CONSMOS for wind speeds as well as temperatures, which is some of the
warmest and windiest guidance. Relative humidity tomorrow afternoon
drops into the 20 percent range across most of the area with the
exception of locations along the KS/NE state line. The lowest SREF
member with minimum RH value is at 25 percent in central KS perhaps
getting into the far southwest counties of the forecast area. The
combined dry and conditions will set up very high fire danger in the
afternoon. The boundary layer stays mixed tomorrow night so the wind
speeds will not decrease that much from the afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 217 PM CST Wed Jan 24 2018

On Friday a shortwave trough and upper level jet streak track over
the northern plains and upper Midwest. The large scale forcing is
not particularly strong, but will drive weak cold front through the
area. Ahead of the cold front low level gulf moisture advects into
southeast KS. It appears weak isentropic lift and lower tropospheric
frontogenesis will provide lift within a rather shallow layer of
higher moisture quality. This will support the chances for rain
showers in far east central KS Friday evening. The cold air
advection is rather weak behind the front and any residual stratus
could keep temperatures warm enough to support all rain. Any
precipitation should remain light given the forcing and quickly move
eastward. Northeast KS will remain on the southern periphery of the
cooler sub-freezing air on the backside of the trough, but enough
for highs on Sunday in the 40s. There is the potential for a system
midweek, but the models remain inconsistent with the strength.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1135 PM CST Wed Jan 24 2018

VFR conditions continue for the 06Z TAF period. Still some concern
for LLWS off the deck as low as 1kft. Therefore, keeping mention
in the short-term forecast through about 13Z before the LLJ
influence becomes less of a concern. Likely to have gusty
southwesterly winds into the afternoon as mixing increases.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Sanders
AVIATION...Drake
Hazardous weather outlook, Jan 24, 2:26 PM CST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
226 PM CST Wed Jan 24 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-252030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
226 PM CST Wed Jan 24 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A very high fire danger is forecast Thursday afternoon for
locations along and south of I-70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Red Flag Warnings in Kansas, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.